Abstract and Introduction
Background: Drug-induced gastrointestinal injury has been increasingly reported, but its exact incidence is not known. The small and large intestines represent the most affected sites of injury, accounting for 20%-40% of all gastrointestinal side effects.
Aim: To provide an updated literature review detailing medications linked to the development of small bowel injury.
Methods: We conducted a literature search on PubMed from its inception to May 1, 2021. We included English-language original studies, meta-analyses, systematic reviews, review articles and case reports.
Results: Drug-induced enteropathy can range from asymptomatic histological changes resulting in a subtle, self-limited disease to a chronic inflammatory condition mimicking inflammatory bowel disease, or bowel perforation. Endoscopy can demonstrate erythema, mucosal friability, oedema, erosions, ulcers or strictures in severe cases. Histology may include mucosal erosions and ulcerations, focal active enteritis, villous atrophy, epithelial apoptosis or necrotising enteritis. A well-established association has been found with the use of nonsteroidal anti-inflammatory drugs, immunosuppressants, chemotherapeutic agents, antibiotics, immunotherapies, etanercept and olmesartan. Possible associations have been reported with other biologic agents, medications used for glycemic control, antihypertensives, cholinesterase inhibitors, potassium and iron supplements, with conflicting data regarding contraceptives/hormonal therapy and isotretinoin.
Conclusion: Physicians should be aware of the manifestations of drug-induced enteropathy as early recognition can lead to prompt discontinuation of the offending therapy and, therefore, a reduced risk of future complications.
Drug-induced gastrointestinal (GI) injury has been increasingly encountered with the ever-growing armamentarium of pharmaceutical agents and availability of over-the-counter drugs. Each year in the United States, 4.02 billion prescriptions are dispensed. According to the Food and Drug Administration (FDA) annual report from 1995, all medications are associated with adverse events with 10% of these adverse events related to the GI tract, making the GI tract one of the most affected targets for adverse events. Based on a survey of hospital in-patients, this number can be even higher in the in-patient setting. Drug-induced GI injury can affect any part of the GI tract including the mouth, esophagus,[3,4] stomach,[3,5] small intestine[6,7] and colon. The small and large intestine are of the most common sites for drug-related adverse events, accounting for 20%-40% of all GI side effects, however, the exact incidence of drug induced small bowel (SB) injury is not fully known. Drug-induced SB injury can be focal and limited to the SB or extensive with simultaneous injury to the colon.
Drug-induced colitis has been recently reviewed by Hamdeh et al and is beyond the scope of this review. In our review, we aim to provide an updated literature review detailing medications linked to the development of SB injury. We will describe the pathophysiology of drug-induced enteropathy (DIE), and current approaches for diagnosis and treatment. In general, medication discontinuation leads to clinical and endoscopic improvement but in more severe cases, immunosuppressive therapies or surgery may be warranted.
Aliment Pharmacol Ther. 2021;54(44512):1370-1388. © 2021 Blackwell Publishing